Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Pocatello, ID

July 27, 1998Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 27, 1998, 2:42 PM MDT for Blaine County, Idaho. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 2:42 PM MDT (20:42 UTC)
Expired
Jul 27, 1998, 4:10 PM MDT
In force
88 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 110 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 272043
FFWPIH
IDC013-272210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BLAINE COUNTY IN SOUTH CENTRAL IDAHO

* UNTIL 410 PM MDT

* AT 230 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 7 MILES SOUTHEAST OF SUN VALLEY
  ALONG THE EAST FORK OF THE WOOD RIVER. THIS STORM IS SHOWING LITTLE
  MOVEMENT.

* VERY HEAVY RAINS WILL PRODUCE FLASH FLOODING IN THE TRIUMPH AREA
  ALONG THE EAST FORK OF THE WOOD RIVER

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER
GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:15 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM MDT, 27 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT MON JUL 27 1998

ABUNDANT MOISTURE PRESENT ALONG DEFORMATION AXIS PARKED OVER SOUTHERN
AND CENTRAL ID THIS AFTERNOON.  SHOWERS SLOW TO DEVELOP OVER SOUTHEAST
HIGHLANDS...HOWEVER STILL EXPECT SIGNIFICANT PRECIP AMOUNTS WITH
STORMS THIS AFTERNOON AND EVENING AS UPPER LEVEL SHORTWAVE BEGINS TO
PUSH NORTHEAST OUT OF NORTHERN UT INTO SOUTHEAST ID.  SHORTWAVE WILL
WORK THROUGH EAST ID MIDDAY TUESDAY...WITH MOISTURE REMAINING OVER THE
AREA...SO BEST THREAT OF PRECIP IN THE SNAKE RIVER PLAIN LATE TUE
MORNING INTO THE AFTERNOON.  SHORTWAVE WILL CONTINUE TO PROGRESS
EASTWARD TUE NIGHT...BRINGING DRIER AND SLIGHTLY MORE STABLE AIRMASS
TO EAST ID ON WED.  HIGHLAND AREAS WILL ALSO HAVE BEST CHANCE FOR
PRECIP ON TUE WITH SOME LINGERING MOISTURE ALONG ID/WY BORDER INTO
WED.  SHOWERS AND THUNDERSTORMS WILL AGAIN PRESENT A THREAT OF FLASH
FLOODING ON TUE AS PRECIPITABLE WATER AMOUNTS WILL REMAIN WELL ABOVE
NORMAL...SO WILL MENTION POSSIBLE HEAVY PRECIP.  FOR LONGER
TERM...RIDGE WILL SHIFT EAST SLIGHTLY AS UPPER LEVEL TROUGH MOVES UP
THROUGH SOUTHWEST FLOW ALOFT.   THERMAL RIDGE WELL TO THE WEST OF EAST
ID WILL SHIFT EASTWARD BRINING WARMER TEMPS ON WED AND INTO THU AS
WELL.  DSH
.WSR88D KSFX OPERATIONAL...VCP11.

IDA UU 056/092 056/095 054 02123
PIH UU 057/093 058/095 055 02233

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.